Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Thurston norm and taut branched surfaces

Author: B. D. Sterba-Boatwright
Journal: Proc. Amer. Math. Soc. 102 (1988), 1052-1056
MSC: Primary 57N10
MathSciNet review: 934889
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ x$ denote the Thurston norm on $ {H_2}(N;{\mathbf{R}})$, where $ N$ is a closed, oriented, irreducible, atoroidal three-manifold $ N$. U. Oertel defined a taut oriented branched surface to be a branched surface with the property that each surface it carries is incompressible and $ x$-minimizing for the (nontrivial) homology class it represents. Given $ \varphi $, a face of the $ x$-unit sphere in $ {H_2}(N;{\mathbf{R}})$, Oertel then asks: is there a taut oriented branched surface carrying surfaces representing every integral homology class projecting to $ \varphi $? In this article, an example is constructed for which the answer is negative.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N10

Retrieve articles in all journals with MSC: 57N10

Additional Information

PII: S 0002-9939(1988)0934889-9
Keywords: Branched surface, taut oriented branched surface, Thurston norm, $ x$-minimizing surface
Article copyright: © Copyright 1988 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia